Beyond The Addiction To Oxymorphone

Knoxville, TN (PressExposure) August 11, 2009 -- Oxymorphone, or 14-Hydroxydihydromorphinone, is a powerful semi-synthetic opioid analgesic used for the relief of moderate to severe pain and also as a preoperative medication to alleviate apprehension, maintain anesthesia, and as an obstetric analgesic. Aside from these, it can be used for the alleviation of pain in patients with dyspnea associated with acute left ventricular failure and pulmonary oedema. However, Oxymorphone, is known to be 6–8 times more potent than morphine especially in inducing addiction.

Like in other effective centrally-acting analgesics, some of the additional effects of oxymorphone can include euphoria, anxiolysis, promotion of sociability, and other similar effects that can cause psychological addiction to the drug. Also, like all other opiates, oxymorphone is physically addictive. Addiction, however, isn't the only problem concerning the chronic use of oxymorphone. According to adolescent drug treatment centers, its side effects are known to be as deadly as those associated with benzodiazepine and alcohol withdrawal syndromes.

Adverse Side Effects of Oxymorphone Addiction In common with other opioids, oxymorphone overdosage is characterized by respiratory depression, extreme somnolence progressing to stupor or coma, skeletal muscle flaccidity, cold and clammy skin, and sometimes bradycardia and hypotension. In a severe case of overdose, apnea, circulatory collapse, cardiac arrest, and death may occur.

According to several adolescent drug treatment centers that studied the effects of opioid addiction, oxymorphone doses are marginally more toxic than morphine. At therapeutic doses, toxicity is primarily manifested as miosis, nausea, and possibly occasional mild involuntary muscle movements especially in the distal portions of the extremities and the shoulder area in some cases. This is most common in patients taking a number of other drugs for their condition, especially muscle relaxants and some adjuvant analgesics, and also appears to happen most often during and immediately after a significant upward titration in the single-dose and per 24 hour doses.

Instances of the body suddenly jerking bolt upright from a more relaxed sitting position is a sign of high and/or rapidly increasing serum levels of opioids and all of the above movements are likely due to the anticholinergic or anticholinergic-like effects of opioids and/or other medications prescribed at the same time, as they manifest in patients on atropine-like drugs as well. The primary risk here involves dropping objects, spilling liquids, striking body parts against walls, and potentially losing footing on flat ice surfaces.

While all this can be frightening at first, more than 85 percent of patients do not experience it at any time during treatment, and oxymorphone does not appear to induce seizures in neurologically healthy patients as does the pethidine series of opioids (pethidine, anileridine, alphaprodine, piminodine and others) nor does it have toxic metabolites which accumulate in the system as do the pethdine and methadone families of synthetic opioids.

In addition, according to adolescent drug treatment centers, alcohol consumption along the Opana extended-release tablets can be an extremely dangerous situation as it can cause "dose dumping" which creates a blast of drug release and increase of bioavailabilty of the oxymorphone in the tablets in excess of 70 per cent.

About Donna Sparks

Donna Sparks is a Professor and a Consultant Physician. Other than her clinical and local teaching commitments, she also continues to enjoy the privileges of research, writing and lecturing.

Press Release Source:

Press Release Submitted On: August 11, 2009 at 3:51 am
This article has been viewed 44996 time(s).